Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have GERD, headache and taking aleve. Burning stomach pain. What do you recommend?

May 2014
User rating for this question
Answered by

Practicing since : 2002
Answered : 6312 Questions
hello, I got what they call GERD, somehow I got this headache eveyday, I take aleve and it is no good for my stomach it gives me a burning pain. What can I take instead. they recommended me tylenol but it does not work "at all" . I have not tried more than the dosage prescribed. I take aleve like 2 or 3, for it to work.
What would be good for my burning stomach pain. I don't want to take pepto bismol because after I take the daily dosage , I have noticed that it gives me this headache; so I figured that pepto bismol is the cause of my headache. (my opinion) So I don't want to take pepto.
so, is there anything else for my headache (such as aleve) that would be "strong" or better than aleve, But gentle on my stomach .
and what can I take for my burning stomach that would be very effective
My doctor put me in omeprazole which was doing nothing (at the start), I quit but I think I will continue.
should I take some sedative against for anxiety, sometimes i feel very bad about my stomach problems.
Posted Fri, 8 Nov 2013 in General Health
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Please find detailed answer below

Detailed Answer:
Thanks for writing in to us.

I have read through your query in detail.

It is important to take note that medications like Aleve and Tylenol are NOT to be taken by patients suffering from GERD unless given by your doctor. What happens is that these medications are formation which will further increase the stomach burning and GERD symptoms. This can get serious in some patients when it causes ulcers in the stomach.

Your doctor has done the right thing in giving you omeprazole. This is meant to be taken at least 30 minutes before food and if you take it in early morning, it is best to take on an empty stomach. If you are not getting relief on omeprazole, please discuss with your doctor regarding newer medications like pantoprazole.

You should never take any sedatives unless given by your doctor. They can cause dependence and long term side effects when taken unnecessarily. Once you start taking proper treatment for GERD, the headaches will also come down in intensity and occurrence.

One thing you can do to reduce your risk for heartburn and acid reflux disease is to eat low-fat, high-protein meals. Also, eat smaller meals more frequently; stop eating before you get too full.

It may also help to avoid certain beverages and foods.

Avoid beverages that seem to trigger heartburn or make it worse, such as:

Coffee or tea (both regular and decaffeinated)
Other beverages that contain caffeine
Carbonated beverages

Avoid foods that seem to trigger your heartburn or make it worse, such as:

Citrus fruits, such as oranges and lemons
Tomatoes and products that contain tomatoes, such as tomato sauce and salsa
Mint or peppermint
Fatty or spicy foods, such as chili or curry
Onions and garlic

Lifestyle changes to help you:
1. Quit smoking.

2. Reduce reflux while sleeping. These steps will help reduce reflux when you sleep:
Put blocks under the head of your bed to raise it at least 4 to 6 inches. This helps keep your stomach's contents down. However, it doesn't work to simply use lots of extra pillows because this position may increase pressure on your abdomen.
Stop eating at least two or three hours before lying down.
Try sleeping in a chair for daytime naps.

3. Lessen the pressure. Often, extra pressure around your abdomen increases acid reflux. Try these steps:
Don't wear tight clothes or tight belts.
If you're overweight or obese, take steps to lose weight with exercise and diet changes.

Should you have severe headache, please take Aleve after asking your doctor, in lower doses and after a heavy meal.

I hope this answers your query.
Do write in in case of doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor